Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 29, 2003, 3:34 PM CDT for Plymouth County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2003, 3:34 PM CDT (20:34 UTC)
- Expired
- May 29, 2003, 4:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Plymouth County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2270 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 292034 SVRFSD IAC149-292100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 334 PM CDT THU MAY 29 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PLYMOUTH COUNTY IN NORTHWEST IOWA * UNTIL 400 PM CDT * AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF AKRON...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MERRILL AROUND 350 PM CDT HINTON AROUND 355 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4290 9651 4278 9662 4257 9635 4257 9603 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:20 PM CDT, 14 minutes earlier.
Area forecast discussion, May 29, 3:20 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT THU MAY 29 2003 CURNT ROUND OF SHWRS AND TSTMS HAS ERUPTED UNDER MID LVL INSTBLTY AND FORCG WITH STG MID JET APPCHG...BUCKNG NORMAL NIGHTTIME SETTNG FOR THIS TYPE OF OCCURNCE. THIS ROUND SHUD PASS BY REST OF THIS AFTN AND VERY ERY THIS EVE AND MAY NOT LEAVE MUCH FOR REST OF TNGT. HWVR WITH FVRBL PARAMATERS SHIFT EWD HAVE TO EXPCT A SEPERATE ROUND DVLPG ERN PART OF FCST AREA A LTL LATR. WHO SYS SHUD CONT TO MOVE RPDLY AND SHUD CLEAR OUT CONVECTN LATR TNGT. THIS WILL LEAVE COOLR FLOW SET UP FOR FRI WITH SOME H8 TYPE MOISTR SPRDG DOWN INTO MAINLY NERN/ ERN PART OF FCST AREA. QSTN OF WHETHER OR NOT SKIES WILL GO MOCLDY FOR A WHILE IS THERE BUT WILL KEEP IT AT PTCLDY WITH RELTVLY CLR START AND CLDS DCRG NEAR END OF DAY. ALSO MAY BE FAIRLY WNDY FRI ERN PART OF FCST AREA. WNDS/CLDS SHUD DCRS AND IN FACT SHUD GO FAIRLY CLR AND LGT WNDS FRI NGT. PTSUNNY TO SUNNY SAT WITH MOST OF CLDS IN WAA AREA SWRN PART OF CWA. IN FACT SAT SHUD BE A REALLY NICE DAY FOR MOST ACTVTIES INCLUDG HOT AIR BALOONING. SUN THEN A QSTN MARK. HINTS OF SCT SHWRS SPRDG INTO AREA VARY WITH MODEL. 00Z CANADIAN WAS QUITE AGGRESSV...12Z RUN TEMPERED DOWN SOME AND LOOKS LIKE 12Z GFS WHICH HAS FAIRLY WK SYS. ETA SLW AND HESITENT TO BRING SUPPORT EWD. HAVE ELECTED TO MENTN CHC SHWRS FOR SUN AND SUN NGT. EXTNDED FROM MON THRU THU WILL BE KEPT PRETTY MUCH THE SAME AS WE HAVE HAD WITH CHC SHWRS.TSTMS TUE. DESPITE 00Z GFS CLRNG THINGS OUT FAIRLY FAST NOT ALL MODELS DO THIS AND IN FACT FOLLOWING GFS RUNS HAVE SLOWED THINGS DOWN. WITH APPCHG STG WNDS ALF THERE CUD BE A ROUND OF FAIRLY DECENT TSTMS TUE. MODELS NOW IN FAIRLY GOOD AGREEMENT ON TAKING US BACK TO A RELTVLY COOL PATTRN AFTER THIS WITH GFS NO LONGER TRYING TO HEAT THINGS UP. IN SHORT...THIS ROUND TNGT...CHC FAIRLY WK ACTVTY SUN AND SUN NGT...THEN PSBLY BETTER BATCH OF TSTMS FOR TUE. .FSD...NONE WILLIAMS
Hazardous weather outlook, May 29, 11:06 AM CDT, 4 hours 28 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1106 AM CDT THU MAY 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE OVER THE CENTRAL DAKOTAS EARLY TONIGHT...AND OVER SOUTHWEST MINNESOTA AND NORTHWEST IOWA LATE TONIGHT. A BRISK SOUTHERLY FLOW WILL BRING BACK SOME MOISTURE AND INSTABILITY AHEAD OF THE FRONT THIS AFTERNOON AND EVENING. DUE TO THE WARM MID LEVEL TEMPERATURES... ANY THUNDERSTORM DEVELOPMENT SHOULD BE INHIBITED AHEAD OF THE TROUGH. HOWEVER...SOME COOLING ALOFT WILL TAKE PLACE IN THE CENTRAL DAKOTAS LATE THIS AFTERNOON...AS THE SURFACE TEMPERATURES WARM INTO THE MID 80S TO LOWER 90S NEAR AND WEST OF THE JAMES RIVER. WIDELY SCATTERED THUNDERSTORMS SHOULD THEN DEVELOP WEST OF THE JAMES RIVER LATE THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS SHOULD MOVE OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA TONIGHT. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...MAINLY EAST OF INTERSTATE 29 AND NORTH OF INTERSTATE 90 THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM IN SOUTHEAST SOUTH DAKOTA...AFTER 8 PM IN SOUTHWEST MINNESOTA...AND AFTER 10 PM IN NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 29, 3:30 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT THU MAY 29 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 10 NE HUB CITY SD .75 INCH HAIL
05/29/03 CLAY REPORTED BY PUBLIC.Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.